Nebraska, 2008

Heavy Snow in Nebraska, March 16 to 17, 2008

March 16 to 17, 2008 · NWS LBF · 3 events in 3 counties and zones

The combination of strong jet stream winds aloft, moisture streaming into the Central Plains from the Gulf of Mexico, and a large scale upper level low pressure system spinning over Arizona, brought a swath of heavy snow to parts of Southwest and West Central Nebraska. The snow began on the evening of March 16th and continued through March 17th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

The combination of strong jet stream winds aloft, moisture streaming into the Central Plains from the Gulf of Mexico, and a large scale upper level low pressure system spinning over Arizona, brought a swath of heavy snow to parts of Southwest and West Central Nebraska. The snow began on the evening of March 16th and continued through March 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 16, 3:08 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Mar 16, 3:08 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
408 PM CDT SUN MAR 16 2008

.SYNOPSIS...
H5 CLOSED LOW SPINNING OVER ARIZONA THIS AFTERNOON WITH 120KT +
JET DIGGING ON THE BACKSIDE. SEVERAL WAVES EXITING THE
TROUGH...ONE OVER THE DAKOTAS AND ANOTHER ON THE NOSE OF THE 250MB
JET OVER KANSAS.

&&

.SHORT TERM...

MODELS IN GOOD AGREEMENT THIS AFTERNOON. BAND OF SNOW MOVING INTO
SOUTHERN NEBRASKA WITH 1/2SM IN SNOW AT MCCOOK. MAIN CONCERN FOR
FORECAST WILL BE PINPOINTING AREA WITH HIGER SNOWFALL
ACCUMULATIONS. 295K SURFACE HAS STRONG UPGLIDE WITH GOOD MOISTURE
TRANSPORT. PRECIPITABLE WATER VALUES STILL 2 STANDARD DEVIATIONS
ABOVE NORMAL VALUES FOR THE SEASON. Q VECTOR CONVERGENCE JUST TO
THE NORTH OF KLBF. FRONTOGENETIC FORCING ALONG A LINE FROM KOGA TO
KBBW. 700-850MB FRONTOGENESIS FROM KIML TO KBBW BY 9Z. HEAVIEST
SNOW TO SET UP ALONG THIS LINE FROM 3Z TO 9Z. GROUND TEMPERATURES
TO CAUSE PROBLEMS WITH SNOWFALL TOTALS INITIALLY. EVENING HOURS AS
LOWER LAYERS BEGIN TO SATURATE AND BETTER FORCING SNOWFALL RATES
EXPECTED TO OVERCOME GROUND TEMPERATURES. HAVE ISSUED A WINTER
STORM WARNING WITH SNOW ADVISORY NORTH AND WINTER WEATHER ADVISORY
TO SOUTH AS PLUME FORECAST AND BUFR SOUNDINGS SUGGEST CHC FOR
SOME ZR OVER SOUTHWEST. TEMPERATURES INTO THE MID 20S OVERNIGHT.
HAVE TRENDED TOWARDS HPC QPFS. SECOND WAVE WITH CLOSED 700MB
CIRCULATION TO LIFT OVER FORECAST AREA ON TUESDAY WITH STRONG
FORCING ANOTHER 3 TO 4 INCHES OF ADDITIONAL ACCUMULATION THROUGH
THE DAY BEFORE SNOW BEGINS TO TAPER OFF FROM WEST TO EAST
OVERNIGHT. TEMPERATURES GENERALLY AROUND FREEZING THROUGH THE DAY
WITH MID 30S OVER EXTREME NORTHWEST CWA. HAVE HELD TEMPERATURES
DOWN SOME ON TUESDAY WITH EXPECTED SNOW COVER.

.LONG TERM...
MODELS IN GOOD AGREEMENT IN EXTENDED WITH WEAK RIDGE BUILDING INTO
NORTHERN PLAINS HAVE DROPPED TEMPERATURES SEVERAL DEGREES OVER
SNOW COVERED AREAS WED AND THU. WEAK NORTHERN STREAM WAVES WILL
MOVE THROUGH NORTHWEST FLOW AND GIVE MAINLY NORTHERN ZONES A SCHC
FOR PRECIP THU. A MORE SIGNIFICANT WAVE DROPS ACROSS THE FORECAST
AREA FRIDAY NIGHT INTO SATURDAY. HAVE ADDED SCHC TO FORECAST AND
TRENDED TEMPERATURES DOWN.

&&

.AVIATION...

CONDITIONS WILL DETERIORATE ACROSS THE KLBF TAF SITE THIS
EVENING...AND ENCOMPASSING THE KVTN TAF SITE OVERNIGHT. FIRST BAND
OF SNOW WILL MOVE QUICKLY NORTH LATE THIS AFTERNOON AND WILL REDUCE
VSBYS BRIEFLY TO AROUND 2 MILES OR SO...THOUGH KMCK WENT DOWN TO 1/2
SM SO POTENTIAL EXISTS TO GO LOWER...THOUGH BRIEFLY. STRONGER
DEVELOPMENT WILL OCCUR TWD 05Z WHEN STRONG FGEN SETS UP ACROSS SW
NEBRASKA. THERE IS SOME CONVECTIVE POTENTIAL AS WELL BASED ON LOW
LEVEL PV PROGS AND HENCE EPV PROGS. THIS SHOULD AIDE IN INCREASING
SNOWFALL RATES SUCH THAT VSBYS WILL BE REDUCED SIGNIFICANTLY DURING
THE OVERNIGHT. KVTN TAF VSBYS/CIGS ALSO COME DOWN BUT FORCING NOT AS
STRONG THERE SO SLIGHTLY BETTER CONDITIONS SHOULD PREVAIL. IFR
CONDITIONS SHOULD PREVAIL DUE TO LOW CIGS...BUT LOW VSBYS WILL TAKE
KLBF DOWN TO LIFR AT TIMES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FROM 7 PM CDT/
6 PM MDT/ THIS EVENING TO 7 PM CDT /6 PM MDT/ MONDAY FOR
NEZ022-025-035>037-056>059-069.

WINTER STORM WARNING FROM 1 AM MONDAY TO 1 AM CDT TUESDAY FOR
NEZ008>010-026>029-038.

SNOW ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 7 PM CDT
/6 PM MDT/ MONDAY FOR NEZ004-005-023-024-094.

SNOW ADVISORY FROM 1 AM MONDAY TO 1 AM CDT TUESDAY FOR NEZ006-
007.

WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT
MONDAY FOR NEZ070-071.

&&

JWS/POWER
Hazardous weather outlook, Mar 16, 2:42 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT SUN MAR 16 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-172045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
342 PM CDT SUN MAR 16 2008 /242 PM MDT SUN MAR 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SIGNIFICANT WINTER STORM WILL AFFECT PORTIONS OF SOUTHWEST AND
NORTH CENTRAL NEBRASKA TONIGHT. AN AREA OF HEAVY SNOW IS EXPECTED
FROM THE SOUTHERN PANHANDLE AND PORTIONS OF SOUTHWEST NEBRASKA
INTO PARTS OF NORTH CENTRAL NEBRASKA THIS EVENING...CONTINUING
INTO THE OVERNIGHT HOURS.

UNLIKE PREVIOUS STORMS EARLIER THIS YEAR...AS THIS SYSTEM DEVELOPS
THIS EVENING A STRONG INFLOW OF MOISTURE WILL BE AVAILABLE. THIS
MOISTURE WILL COMBINE WITH SUFFICIENT COLD AIR TO PRODUCE
SNOWFALL...HEAVY AT TIMES. IN ADDITION...UNSTABLE AIR WILL
DEVELOP OVERNIGHT AS THE SYSTEM MATURES WHICH WILL SERVE TO
ENHANCE THE SNOWFALL. THE RESULT COULD LEAD TO SNOWFALL RATES
APPROACHING 2 INCHES PER HOUR IN SOME LOCATIONS. VISIBILITIES WILL
BE REDUCED IN THE AREAS OF HEAVY SNOW TO LESS THAN ONE HALF MILE
AT TIMES. TRAVEL WILL LIKELY BECOME HAZARDOUS IN SOME AREAS OF
SOUTHWEST INTO NORTH CENTRAL NEBRASKA TONIGHT. IN
ADDITION...PERIODS OF FREEZING RAIN OR SLEET MAY MIX WITH THE SNOW
ACROSS PORTIONS OF HAYES AND FRONTIER COUNTIES TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SNOWFALL...HEAVY AT TIMES WILL CONTINUE MONDAY. THE HEAVIEST
SNOWFALL IS EXPECTED TO OCCUR ALONG AN AREA FROM SOUTHWEST
INTO NORTH CENTRAL NEBRASKA. STORM TOTAL SNOWFALL AMOUNTS COULD BE
6 TO 8 INCHES IN THIS AREA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP ACROSS THE
PLAINS NEAR THE END OF THE WEEK AND MAY HAVE THE POTENTIAL TO
PRODUCE RAIN OR SNOW IN PORTIONS OF SOUTHWEST AND NORTH CENTRAL
NEBRASKA. HOWEVER...THE TRACK OF THIS SYSTEM IS UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
SNOWFALL REPORTS FROM ACROSS THE AREA WILL BE USEFUL TONIGHT AND
MONDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Lincoln

When
March 16, 7:00 PM CST to March 17, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
NWS Employee
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Heavy snow ranging from 4 to 8.5 inches occurred across Lincoln County. The highest report of 8.5 inches was in North Platte.

Heavy Snow, Perkins

When
March 16, 7:00 PM MST to March 17, 8:00 AM MST
Where
Perkins forecast zone
Reported by
Public
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Heavy snow totaling 8 inches was reported by the public three miles south of Grant.

Heavy Snow, Chase

When
March 16, 7:00 PM MST to March 17, 9:00 AM MST
Where
Chase forecast zone
Reported by
NWS Employee
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Light freezing rain occurred briefly before the snow in Chase County. Heavy snow ranging from 4 to 8 inches occurred across Chase County. The highest report of 8 inches was reported 8 miles west of Champion.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79365, 79364, 79366.